Iowa, 2008

Tornado and Flash Flood in Iowa, May 29 to 31, 2008

May 29 to 31, 2008 · NWS OAX · 17 events in 6 counties and zones

A warm front lifted north across the region during the afternoon and evening hours of May 29th followed by a weak cool front passage later that night. As the warm front passed, temperatures warmed into the lower to mid 80s and dewpoint temperatures climbed into the 65 to 70 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front lifted north across the region during the afternoon and evening hours of May 29th followed by a weak cool front passage later that night. As the warm front passed, temperatures warmed into the lower to mid 80s and dewpoint temperatures climbed into the 65 to 70 degree range. The whole system was aided by an intense upper level low pressure area that moved from the eastern Rockies into the northern plains. The combination of the high instability in place, the 2 fronts and the upper level disturbance created conditions that were favorable not only for severe thunderstorms, a few of which were supercells that produced tornadoes, but also areas of very heavy rainfall. The heavy rain caused river flooding across southwest Iowa that in some cases lasted into early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:29 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 29, 1:29 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT THU MAY 29 2008

.SHORT TERM...POTENTIAL FOR SEVERE CONVECTION AND HEAVY RAIN IS
THE PRIMARY CONCERN LATE THIS AFTERNOON AND TONIGHT. CONSIDERABLE
CLOUD COVER CONTINUES ACROSS THE FORECAST AREA AT 19Z WITH CLOUD
SHIELD BECOMING SCATTERED ACROSS CENTRAL NEBRASKA. LATEST VISIBLE
SATELLITE SHOWING NUMEROUS BANDS OF CU DEVELOPING IN THE CLEAR
AREAS OF WESTERN NEBRASKA AND EASTERN COLORADO WITH MAIN
INSTABILITY AXIS OVER CENTRAL NEBRASKA. CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP INTO CENTRAL NEBRASKA THEN MOVE INTO EASTERN
NEBRASKA AND WESTERN IOWA LATE THIS AFTERNOON AND THIS EVENING.
FLASH FLOOD WATCH ISSUED EARLIER WILL REMAIN IN EFFECT FOR ALL OF
THE CWA TONIGHT WITH NORTHERN PARTS OF THE AREA MOST IMPACTED SINCE
THEY RECEIVED HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING.
12Z MODELS ARE A BIT FASTER IN MOVING THE SYSTEM EAST OF THE AREA
ON FRIDAY WITH POPS OUT OF THE FORECAST BY FRIDAY MORNING AND DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. WARM ADVECTION
PATTERN SETS UP AGAIN ON SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND
STORMS FOR THE AREA.

.LONG TERM...POPS CONTINUE FOR THE EARLY PART OF NEXT WEEK AS
MODELS BRING ANOTHER STRONG WAVE ACROSS THE NORTHERN PLAINS WITH
A COUPLE OF SURFACE BOUNDARIES ALSO INDICATED OVER THE CENTRAL PLAINS.
BY MID WEEK 12Z ECMWF AND GFS BEGIN TO DIVERGE WITH ECMWF SHOWING
ANOTHER DEEP CLOSED LOW OVER THE WESTERN CONUS COMPARED TO SHORT WAVE
ENERGY WITH THE GFS. EXTENDED FORECAST TRENDED TOWARD HPC GUIDANCE.
ANOTHER INTERESTING FEATURE THAT SHOWS UP IN BOTH MODELS IS THE
DEVELOPMENT OF A STRONG TROPICAL WAVE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 30/18Z.

MVFR CIGS EXPECTED TO LIFT INTO VFR CIGS THROUGH 30/00Z AS
MIXING/HTG CONTINUES OVER THE REGION AS S SFC WINDS AT 15-25KTS
PERSIST. ALTHOUGH SCT SHOWERS HAVE DVLPD SW OF LNK...EXPECT MAIN
TSTM ACTIVITY TO HOLD OFF UNTIL THIS EVENING.  THINKING IS THAT
TSTMS THAT DVLP OVR SWRN/CNTRL NEBRASKA WILL MOVE ESE ACROSS ERN
NEBRASKA THRU THIS EVENING...REACHING OFK VCNTY AROUND 01Z...LNK
BY 02Z AND OMA BY 03Z.  SVR TSTMS WERE NOT INCLUDED IN TAFS ATTM DUE
TO THEIR MORE LIMITED COVERAGE...BUT SVR STORMS WILL MOST LIKELY BE
SCT ACROSS ERN NEBRASKA THIS EVENING AND FUTURE TAF FCSTS WILL
REFLECT THREATS TO INDIVIDUAL TAF SITES.  TSTM RISK COULD LAST AS
LONG AS 09-10Z AT OMA/LNK.  SFC FRONT/WIND SHIFT IS EXPECTED TO MOVE
EWD ACROSS ERN NEBR TNGT...REACHING OFK BY 30/10Z AND OMAHA BY
30/14Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

FOBERT/CHERMOK
Hazardous weather outlook, May 29, 4:25 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT THU MAY 29 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS HIGH RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA THIS EVENING INTO TONIGHT. VERY MOIST AND UNSTABLE
AIR IS OVER THE AREA.  STRONG LOW LEVEL WINDS WILL CARRY AN
ADDITIONAL SUPPLY OF MOISTURE NORTH. A LOW PRESSURE SYSTEM WILL
TRACK ACROSS NORTHEAST NEBRASKA EARLY TONIGHT...AND INTO
NORTHWEST IOWA LATE TONIGHT. A WARM FRONT WILL PRECEDE THE LOW IN
WEST CENTRAL IOWA...AND A COLD FRONT WILL TRAIL SOUTHWEST FROM THE
LOW. THIS COMBINATION OF ELEMENTS WILL ALLOW STRONG SUPERCELL
THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST...OR DEVELOP
OVER THE AREA. THE GREATEST RISK OF TORNADOES APPEARS TO BE IN
NORTHEAST NEBRASKA THIS EVENING...DUE TO A COMBINATION OF STRONG
INSTABILITY AND WIND SHEAR. THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS COULD OCCUR ANYWHERE IN THE AREA THIS EVENING AND
TONIGHT...WITH A SLIGHT CHANCE FOR TORNADOES. HEAVY RAIN IS ALSO
POSSBILE.

LATER IN THE NIGHT...THUNDERSTORMS ARE LIKELY TO EVOLVE INTO A
LARGE CLUSTER. SEVERE WEATHER WILL BEGIN TO DIMINISH...BUT HEAVY
RAINS ARE LIKELY TO CONTINUE. THIS COULD PRODUCE BOTH FLASH FLOODING
AND RIVER FLOODING. THE ELKHORN AND PLATTE RIVERS ARE ALREADY
NEARLY BANK FULL. ADDITIONAL HEAVY RAIN WOULD CAUSE FLOODING ON
EITHER RIVER.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA LATE TONIGHT AS
THE COLD FRONT PUSHES STORMS TO THE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
NIGHT OVER THE OUTLOOK AREA.

ANY RIVER FLOODING CAUSED BY HEAVY RAINS WILL MOVE DOWN THE ELKHORN
AND PLATTE RIVERS INTO THE MISSOURI RIVER FROM PLATTSMOUTH SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

POLLACK

In the hours before

Local storm report, May 29, 5:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SW VERDEL             42.76N 98.26W
05/29/2008  E0.75 INCH       KNOX               NE   PUBLIC

&&

DEWALD

The radar

The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flood, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Monona

When
May 29, 5:45 PM CST
Where
Monona County, 3.45 mi S of Whiting
Measured
0.75 in hail
Reported by
Public
Coordinates
42.080, -96.150

Tornado, Monona

When
May 29, 7:00 PM CST to 7:10 PM CST
Where
Monona County, 4.02 mi SSW of Moorhead to 0.88 mi NNW of Preparation
Rating
EF1
Path length
3.8 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.880, -95.910

This tornado initially touched down in a grove of trees in a rural area southwest of Moorhead. As it tracked east it hit a farmstead causing house and outbuilding damage and also severely damaged a grove of walnut trees. Before the tornado lifted, it damaged two other separate groves of cottonwood trees and snapped a 3 foot diameter oak tree at its base and damaged a chicken coop at another farmstead. The path width of the tornado damage was generally less than 100 yards, although it reached a maximum width of around 200 yards.

Thunderstorm Wind, Harrison

When
May 29, 7:10 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

A Coop Observer estimated thunderstorm wind gusts of 60 to 65 mph downed 4 to 6 inch in diameter tree limbs.

Thunderstorm Wind, Harrison

When
May 29, 7:15 PM CST
Where
Harrison County, 4.18 mi N of Magnolia
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.760, -95.870

A report of 60 mph winds was received via amateur radio, although no local damage was noted at the time.

Thunderstorm Wind, Harrison

When
May 29, 7:25 PM CST
Where
Harrison County, 5.7 mi W of Dunlap
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.840, -95.710

Thunderstorm winds which were estimated at 70 mph by a trained spotter flipped a fuel tank over and knocked down medium size tree limbs.

Thunderstorm Wind, Harrison

When
May 29, 7:30 PM CST
Where
Harrison County, 0.69 mi N of Little Sioux
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -96.030

Thunderstorm winds blew a semi over at mile marker 94 on Interstate 29. Large tree branches and power lines were also downed in the area and a roof of a house sustained damage.

Thunderstorm Wind, Harrison

When
May 29, 7:35 PM CST
Where
Harrison County, Pisgah
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.830, -95.930

Thunderstorm winds estimated at over 60 mph knocked down several large tree limbs and partially tore a metal roof off of a building in town.

Flash Flood, Monona

When
May 29, 7:38 PM CST to 9:38 PM CST
Where
Monona County, 0.45 mi W of Onawa Muni Arpt to 0.46 mi E of Onawa Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.021, -96.109

Heavy rainfall flooded streets in town prompting their closure. Apparent damage was minimal.

Thunderstorm Wind, Shelby

When
May 29, 7:44 PM CST
Where
Shelby County, Earling
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.780, -95.420

Thunderstorm Wind, Harrison

When
May 29, 9:30 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

A Cooperative Observer estimated thunderstorm wind gusts of 65 mph with this storm. This was the second severe thunderstorm to hit the area in a several hour period.

Thunderstorm Wind, Shelby

When
May 29, 10:15 PM CST
Where
Shelby County, Harlan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.650, -95.330

Thunderstorm wind gusts estimated at 60 mph blew a large tree onto a home.

Thunderstorm Wind, Fremont

When
May 29, 11:40 PM CST
Where
Fremont County, Imogene
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -95.430

Power lines were downed by thunderstorm winds gusting to 60 mph.

Thunderstorm Wind, Page

When
May 29, 11:45 PM CST to May 30, 12:00 AM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -95.370

Thunderstorm wind gusts estimated at 60 to 65 mph uprooted and damaged large trees which knocked down power lines and damaged a house in the area.

Flood, Harrison

When
May 30, 6:00 AM CST to 9:15 AM CST
Where
Harrison County, 0.16 mi SW of Missouri Vly Arpt to 1.33 mi ENE of Logan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.528, -95.882

Heavy rainfall during the evening and overnight hours of May 29th and 30th caused the Boyer River to briefly flood from around Logan to near Missouri Valley during the morning hours of May 30th. The river reached a 19.9 foot crest at Logan around 830am CDT on May 30th, flood stage is 19 feet. The flooding affected mainly just agricultural lowlands.

Flood, Mills

When
May 30, 2:15 PM CST to May 31, 11:59 PM CST
Where
Mills County, 3.4 mi W of Pacific City to 4.14 mi W of Pacific City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.047, -95.885

Heavy rainfall during the evening of May 29th culminated nearly a week of scattered heavy rain producing thunderstorms that occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth, Nebraska, downstream through Rulo, Nebraska, which is in extreme southeast Richardson county. Although those sites are in Nebraska the flooding affected the Iowa side of the river also. The river stage at Plattsmouth reached a 30 foot crest around 10am CDT on May 31st, flood stage is 26 feet. This flooding event lasted into the early morning hours of June 2nd. The flooding affected mainly agricultural lowlands.

Flood, Fremont

When
May 30, 4:00 PM CST to May 31, 11:59 PM CST
Where
Fremont County, 1.58 mi NW of Bartlett to 2.21 mi NW of Bartlett
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.894, -95.803

Heavy rainfall during the evening of May 29th culminated nearly a week of scattered heavy rain producing thunderstorms that occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth, Nebraska, downstream through Rulo, Nebraska, which is in extreme southeast Richardson county. Although those sites are in Nebraska the flooding affected the Iowa side of the river as well. Flooding along the Missouri River in Fremont county from this event began during the late afternoon hours of May 30th. The river at Nebraska City crested just over 21 feet at 1115am CDT on June 1, flood stage is 18 feet. The flooding continued into the evening hours of June 2nd. The flooding affected mainly agricultural lowlands but also flooded a few county roads in the area, especially near the confluence with the Nishnabotna River near Hamburg which was also running high.

Flood, Fremont

When
May 30, 10:15 PM CST to May 31, 3:30 PM CST
Where
Fremont County, 1.22 mi W of Hamburg to 1.53 mi N of Hamburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.598, -95.673

Heavy rainfall during the evening and overnight hours of May 29th and 30th culminated nearly a week of scattered heavy rain producing thunderstorms that occurred over the Nishnabotna River basin. The heavy rains caused the Nishnabotna River to surpass flood stage in the Hamburg area. The river at Hamburg reached a 23.6 foot crest around 7am CDT on May 31st, flood stage is 23 feet. The flooding affected mainly just some agricultural lowlands near town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94138, 94140, 94143, 94148, 94149, 94144, 116072, 94152, 94150, 94151, 94145, 94146, 94147, 101555, 101450, 101468, 101554.